Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 334, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2003, 3:15 PM CDT for Blount County, Alabama. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 3:15 PM CDT (20:15 UTC)
- Expired
- Jun 11, 2003, 4:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Blount County, AL
The radar
The Birmingham radar (KBMX), 91 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 11:50 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2567 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
032 WUUS54 KBMX 112015 SVRBHM ALC009-112115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CDT WED JUN 11 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLOUNT COUNTY IN ALABAMA * UNTIL 415 PM CDT * AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 18 MILES WEST OF BLOUNTSVILLE TO 17 MILES SOUTH OF ALLGOOD...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... CLEVELAND...HAYDEN...LOCUST FORK...NECTAR...ONEONTA...ROSA...SUMMIT AND SUSAN MOORE. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND MAY DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3394 8690 3379 8657 3394 8635 3429 8647 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:55 AM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Jun 11, 9:55 AM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 955 AM CDT WED JUN 11 2003 JUST UPDATED TO INCREASE POPS AND CLOUD COVER OVER THE AREA FOR THE REST OF TODAY. WARM MUGGY WEATHER OCCURRED ALABAMA THIS MORNING. AT 9 AM...TEMPS WERE AROUND 80 AND DEWPOINTS WERE IN THE MID 70S. THE ATMOSPHERE WAS VERY UNSTABLE. SATELLITE INDICATED PLENTY OF CLOUDS ACROSS THE AREA. WENT AHEAD AND INCREASED POPS AND CLOUD COVER TODAY BASED ON LATEST SATELLITE AND RADAR TRENDS. THE MORNING BMX SOUNDING INDICATED THAT SHOWERS AND THUNDERSTORMS WILL HAVE LITTLE PROBLEM DEVELOPING TODAY...SO REMOVED MORNING MENTION AND BUMPED UP POPS TO 50 NORTH AND 40 SOUTH. EXPECT SHWR/TSTORM COVERAGE TO INCREASE THROUGHOUT THE DAY AS A SHORT WAVE APPROACHES. WET MICROBURSTS WITH DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS SINCE THE ATMOSPHERE WILL BE VERY UNSTABLE...THOUGH STILL DO NOT BELIEVE STRONG STORMS WILL BE WIDESPREAD. .BHM...NONE. MBS/91
Hazardous weather outlook, Jun 11, 1:30 PM CDT, 1 hour 45 minutes before
ALZ011>015-017>050-112000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... VERY WARM...MOIST...AND UNSTABLE AIR...WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT. AN APPROACHING UPPER LEVEL DISTURBANCE WILL PROVIDE ADDITIONAL ENERGY THAT COULD RESULT IN SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN THREAT OF ANY SEVERE THUNDERSTORMS THAT DUE DEVELOP WILL BE STRONG GUSTY WINDS...LARGE HAIL...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... WARM MOIST AIR...AND SOUTHWESTERLY FLOW WILL PERSIST OVER THE AREA... FOR CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY TODAY AND TONIGHT. STAY TUNED TO THIS DEVELOPING WEATHER SITUATION.
In the hours before
Special weather statement, Jun 11, 2:27 PM CDT, 48 minutes before
ALZ037-043-112015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT WED JUN 11 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR ELMORE AND TALLAPOOSA COUNTIES
UNTIL 315 PM CDT...
AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER KENT...MOVING NORTHEAST AT 25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TALLASSEE...
TALLAPOOSA CITY...KOWALIGA...KENT...ECLECTIC...BARNESVILLE...
JACKSONS GAP AND DADEVILLE THROUGH 315 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND. IN ADDTION TO THE STRONG WINDS...HEAVY RAIN AND DANGEROUS
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
LAT...LON 3265 8608 3246 8596 3263 8575 3279 8562
3310 8563 3299 8590Local storm report, Jun 11, 2:40 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
240 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0234 PM DOUBLE SPRINGS AL WIND DAMAGE
06/11/03 WINSTON TRESS DOWN ACROSS SEVERAL
LOCATIONS IN COUNTYLocal storm report, Jun 11, 2:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM SHELBY AL WIND DAMAGE
06/11/03 SHELBY POWER LINES DOWN NEAR
JONES FISH CAMP NEAR
HIGHWAY 47Local storm report, Jun 11, 2:48 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM BRILLIANT AL WIND DAMAGE
06/11/03 MARION NUMEROUS TREES DOWN NEAR
BRILLIANT...WINFIELD...
AND...HAMILTONLocal storm report, Jun 11, 2:51 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM CALERA AL WIND DAMAGE
06/11/03 SHELBY NUMEROUS TREES DOWN
ACROSS THE COUNTYLocal storm report, Jun 11, 3:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM PARRISH AL WIND DAMAGE
06/11/03 WALKER NUMEROUS TREES AND POWER
LINES DOWN ACROSS
SOUTHERN PORTIONS OF
COUNTYThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 1:13 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 47 min |
| Jun 11, 1:54 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 51 min |
| Jun 11, 2:21 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 39 min |
| Jun 11, 2:31 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 59 min |
| Jun 11, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 12 min |
| Jun 11, 2:59 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 46 min |
| Jun 11, 3:44 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 46 min |
| Jun 11, 3:48 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 12 min |
| Jun 11, 6:06 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 54 min |
| Jun 11, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 58 min |
| Jun 11, 6:50 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 55 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.